Radiation-induced oesophagitis is a major side effect of concurrent chemotherapy and radiotherapy. A strong association between neutropenia and oesophagitis was previously shown, but external validation and further elucidation of the possible mechanisms are lacking. A total of 119 patients were included at two institutions. The concurrent group comprised 34 SCLC patients treated with concurrent carboplatin and etoposide, and concurrent chest irradiation, and 36 NSCLC patients with concurrent cisplatin and etoposide, and concurrent radiotherapy, while the sequential group comprised 49 NSCLC patients received sequential cisplatin and gemcitabine, and radiotherapy. Severe neutropenia was very frequent during concurrent chemoradiation (grade: 4 41.4%) and during induction chemotherapy in sequentially treated patients (grade 4: 30.6%), but not during radiotherapy (only 4% grade 1). In the concurrent group, the odds ratios of grade 3 oesophagitis vs. neutropenia were the following: grade 2 vs. grade 0/1: 5.60 (95% CI 1.55-20.26), p = 0.009; grade 3 vs. grade 0/1: 10.40 (95% CI 3.19-33.95); p = 0.0001; grade 4 vs. grade 0/1: 12.60 (95% CI 4.36-36.43); p <0.00001. There was no correlation between the occurrence of neutropenia during induction chemotherapy and acute oesophagitis during or after radiotherapy alone. In the univariate analysis, total radiation dose (p <0.001), overall treatment time of radiotherapy (p <0.001), mean oesophageal dose (p = 0.038) and neutropenia (p <0.001) were significantly associated with the development of oesophagitis. In a multivariate analysis, only neutropenia remained significant (p = 0.023). We confirm that neutropenia is independently correlated with oesophagitis in concurrent chemoradiation, but that the susceptibility for chemotherapy-induced neutropenia is not associated with radiation-induced oesophagitis. Further studies focusing on the underlying mechanisms are thus warranted.
- Lung cancer